Texas, 2007

Hail in Texas, June 15, 2007

June 15, 2007 · NWS MAF · 3 events in 2 counties and zones

Quarter sized hail fell northeast of Big Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Quarter sized hail fell northeast of Big Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:17 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 15, 1:17 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT FRI JUN 15 2007

.DISCUSSION...
UPPER LOW OVER SOUTHWESTERN OKLAHOMA WILL MEANDER ALONG THE TEXAS
OKLAHOMA BORDER THROUGH THE SHORT TERM.  UPPER LEVEL SHORTWAVES
ROTATING AROUND THE LOW WILL MOVE ACROSS THE CWA IN NORTHWESTERLY
FLOW ALOFT TONIGHT.  AT THE SURFACE...OUTFLOW BOUNDARIES FROM THE
CONVECTION THIS MORNING WILL STRETCH ACROSS THE CWA WITH THE
STRONGEST BOUNDARY EXTENDING ACROSS THE SOUTHERN PERMIAN BASIN INTO
THE UPPER TRANS PECOS REGION. OTHER BOUNDARIES STRETCHED ACROSS THE
NORTHERN PERMIAN BASIN.

THUNDERSTORM ACTIVITY IS EXPECTED TO FIRE OVER THE AREA TONIGHT AS
THE NEXT UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  FEEL THE
STRONGEST CONVECTION WILL BE SOUTH OF THE BOUNDARY OVER THE SOUTHERN
PERMIAN BASIN.  WITH LAPSE RATES IN EXCESS OF 8 DEG C/KM AND DEEP
SHEAR VECTORS OF 40 TO 45 KTS WILL INCLUDE A MENTION OF SEVERE
THUNDERSTORMS SOUTH OF A LINE FROM GARDEN CITY TO WINK.  NORTH OF
THAT LINE...LAPSE RATES AND SHEAR VECTORS ARE LOWER...SO WILL LEAVE
SEVERE WORDING OUT OF THE FORECAST.

TEMPERATURES TONIGHT WILL BE MILD WITH MOST READINGS IN THE 60S AND
70S.  A FEW READINGS IN THE 50S CAN BE EXPECTED IN THE HIGHER
ELEVATIONS.

A CUTOFF LOW WILL CONTINUE TO DICTATE MOST OF THE WEATHER THROUGH
THE WEEKEND AS IT IS PROGGED TO SPIN OVER CENTRAL/NORTH CENTRAL
TEXAS DURING THAT TIME.  AS SHORTWAVE TROUGHS ROTATE AROUND THIS
UPPER LOW A CONTINUATION OF THUNDERSTORMS APPEARS LIKELY OVER A GOOD
DEAL OF THE AREA.  ON SUNDAY AND MONDAY...A SHORTWAVE TROUGH WILL
TRAVERSE THE NORTHERN CONUS.  IT APPEARS THE MEDIUM RANGE MODELS
HAVE BACKED OFF ON THE AMPLITUDE OF THIS UPPER TROUGH...BUT IT WILL
STILL OPEN SAID CUTOFF LOW AND AID A EAST/NORTHEASTWARD MOVEMENT
AWAY FROM THE AREA.  THEREAFTER...AN UPPER RIDGE IS PROGGED TO BUILD
OVER THE REGION...WITH THE ONLY CAVEAT BEING A FRONTAL BOUNDARY
POSSIBLY SLIPPING INTO THE NORTHERN CWA TUESDAY.

WILL CONTINUE WITH A CHANCE OF RAIN OVER THE EASTERN ZONES SUNDAY AS
ANOTHER ROUND OF THUNDERSTORMS APPEARS IN THE OFFING.  ANOTHER
BOUGHT OF LATE NIGHT CONVECTION COULD AFFECT THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN...SO BUMP POPS UP THERE.  THE
HIGHER TERRAIN...ALONG AND WEST OF THE PECOS RIVER...MAY BE THE MAIN
FOCUS SUNDAY AFTERNOON THOUGH AS UPSLOPE FLOW COMBINES WITH
INSTABILITY AND MID LEVEL SUPPORT FROM A PASSING SHORTWAVE TROUGH
AROUND MAX HEATING.  THE BEST SHEAR AND INSTABILITY WILL BE OVER THE
SOUTHERN HALF OF THE CWA...SO THINK THE BEST SEVERE THREAT WILL
PREVAIL THERE.  HOWEVER...DUE TO THE CLOSE PROXIMITY OF THE UPPER
LOW...EAST AND NORTHEASTERN PORTIONS OF THE CWA COULD SEE SEVERE
STORMS TOO.  STORMS SHOULD WEAKEN WITH THE LOSS OF HEATING.
THUNDERSTORMS LOOK TO BE A LITTLE MORE SCARCE SUNDAY AS THE UPPER
LOW BEGINS TO PULL SLOWLY AWAY.  ALTHOUGH INSTABILITY WILL BE
LESS...DUE TO SLIGHTLY DRIER AIR OVER THE REGION...AND SHEAR
LESS...DUE TO THE UPPER LOW PULLING AWAY...A FEW MORE SEVERE STORMS
WILL PROBABLY DEVELOP.  WILL MENTION BOTH DAYS IN THE HWO...ALONG
WITH LOCALLY HEAVY RAINFALL PARTICULARLY ON SATURDAY.

AN UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA SUNDAY NIGHT AND
MONDAY...SO WILL BE GOING WITH LOWER POPS AND WARMER TEMPERATURES
AREAWIDE.  A COLD FRONT LOOKS LIKE IT MAY BE POSTPONED UNTIL LATER
NEXT WEEK AS MEDIUM RANGE MODELS STRUGGLE WITH THE AMPLITUDE AND
SPEED OF AN UPPER TROUGH THAT TRAVERSES THE NORTHERN CONUS.  AT
FIRST THOUGHT A COLD FRONT MAY SLIP INTO THE AREA TUESDAY...BUT IT
NOW APPEARS THE FRONT MAY ARRIVE EN FORCE THURSDAY AS THE UPPER
TROUGH PASSES EAST...WELL NORTH OF THE AREA WEDNESDAY NIGHT/
THURSDAY.  HAVE ADJUSTED TEMPERATURES FOR THIS SCENARIO...AND LIKELY
WILL HAVE TO ADJUST POPS ACCORDING TO SUBSEQUENT MODEL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  83  65  86  /  40  40  30  20
CARLSBAD NM                67  92  66  94  /  20  20  20  10
DRYDEN TX                  71  91  69  93  /  40  20  30  20
FORT STOCKTON TX           69  90  68  93  /  30  20  20  20
GUADALUPE PASS TX          64  88  63  91  /  20  30  20  10
HOBBS NM                   66  90  65  91  /  20  20  20  20
MARFA TX                   59  85  58  87  /  20  30  20  10
MIDLAND INTL AIRPORT TX    65  85  66  88  /  30  30  20  20
ODESSA TX                  65  86  66  89  /  30  30  20  20
WINK TX                    70  93  70  96  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/67
Hazardous weather outlook, Jun 15, 12:37 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT FRI JUN 15 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
137 PM CDT FRI JUN 15 2007 /1237 PM MDT FRI JUN 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SOME OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN
PERMIAN BASIN...STOCKTON PLATEAU...BIG BEND...AND TRANS PECOS
REGIONS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH THESE STORMS WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LIKELY THROUGH THE
WEEKEND ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING...
ESPECIALLY ALONG THE PECOS RIVER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 2:30 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI JUN 15 2007

TXZ074-081-152130-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ALPINE AT 330 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
June 15, 3:12 PM CST
Where
Brewster County, Alpine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.370, -103.670

Hail, Reagan

When
June 15, 7:02 PM CST
Where
Reagan County, 5 mi SSE of Stiles
Measured
1.5 in hail
Reported by
Public
Coordinates
31.333, -101.548

Ping pong ball sized hail fell on Texas State Highway 137, one mile west of Farm to Market Road 33.

Hail, Reagan

When
June 15, 7:10 PM CST to 7:20 PM CST
Where
Reagan County, 9 mi NE of Big Lake
Measured
1 in hail
Reported by
Public
Coordinates
31.292, -101.362

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36742, 36743, 36744.